Bernoulli

  • Bernoulli
  • Volume 16, Number 2 (2010), 361-388.

Dirichlet mean identities and laws of a class of subordinators

Lancelot F. James

Full-text: Open access

Abstract

An interesting line of research is the investigation of the laws of random variables known as Dirichlet means. However, there is not much information on interrelationships between different Dirichlet means. Here, we introduce two distributional operations, one of which consists of multiplying a mean functional by an independent beta random variable, the other being an operation involving an exponential change of measure. These operations identify relationships between different means and their densities. This allows one to use the often considerable analytic work on obtaining results for one Dirichlet mean to obtain results for an entire family of otherwise seemingly unrelated Dirichlet means. Additionally, it allows one to obtain explicit densities for the related class of random variables that have generalized gamma convolution distributions and the finite-dimensional distribution of their associated Lévy processes. The importance of this latter statement is that Lévy processes now commonly appear in a variety of applications in probability and statistics, but there are relatively few cases where the relevant densities have been described explicitly. We demonstrate how the technique allows one to obtain the finite-dimensional distribution of several interesting subordinators which have recently appeared in the literature.

Article information

Source
Bernoulli, Volume 16, Number 2 (2010), 361-388.

Dates
First available in Project Euclid: 25 May 2010

Permanent link to this document
https://projecteuclid.org/euclid.bj/1274821075

Digital Object Identifier
doi:10.3150/09-BEJ224

Mathematical Reviews number (MathSciNet)
MR2668906

Zentralblatt MATH identifier
1248.60055

Keywords
beta–gamma algebra Dirichlet means and processes exponential tilting generalized gamma convolutions Lévy processes

Citation

James, Lancelot F. Dirichlet mean identities and laws of a class of subordinators. Bernoulli 16 (2010), no. 2, 361--388. doi:10.3150/09-BEJ224. https://projecteuclid.org/euclid.bj/1274821075


Export citation

References

  • [1] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press.
  • [2] Bertoin, J., Fujita, T., Roynette, B. and Yor, M. (2006). On a particular class of self-decomposable random variables: The duration of a Bessel excursion straddling an independent exponential time. Probab. Math. Statist. 26 315–366.
  • [3] Bondesson, L. (1992). Generalized Gamma Convolutions and Related Classes of Distributions and Densities. Lecture Notes in Statistics 76. New York: Springer.
  • [4] Chaumont, L. and Yor, M. (2003). Exercises in Probability. A Guided Tour from Measure Theory to Random Processes, via Conditioning. Cambridge Series in Statistical and Probabilistic Mathematics 13. Cambridge Univ. Press.
  • [5] Cifarelli, D.M. and Regazzini, E. (1979). Considerazioni generali sull’impostazione bayesiana di problemi non parametrici. Le medie associative nel contesto del processo aleatorio di Dirichlet I, II. Riv. Mat. Sci. Econom. Social 2 39–52.
  • [6] Cifarelli, D.M. and Regazzini, E. (1990). Distribution functions of means of a Dirichlet process. Ann. Statist. 18 429–442 (Correction in Ann. Statist. 22 (1994) 1633–1634).
  • [7] Cifarelli, D.M. and Mellili, E. (2000). Some new results for Dirichlet priors. Ann. Statist. 28 1390–1413.
  • [8] Doss, H. and Sellke, T. (1982). The tails of probabilities chosen from a Dirichlet prior. Ann. Statist. 10 1302–1305.
  • [9] Diaconis, P. and Kemperman, J. (1996). Some new tools for Dirichlet priors. In Bayesian Statistics 5 (J.M. Bernardo, J.O. Berger, A.P. Dawid and A.F.M. Smith, eds.) 97–106. New York: Oxford Univ. Press.
  • [10] Donati-Martin, C. and Yor, M. (2006). Some explicit Krein representations of certain subordinators, including the gamma process. Publ. Res. Inst. Math. Sci. 42 879–895.
  • [11] Emery, M. and Yor, M. (2004). A parallel between Brownian bridges and gamma bridges. Publ. Res. Inst. Math. Sci. 40 669–688.
  • [12] Epifani, I., Guglielmi, A. and Melilli, E. (2004). Some new results on random Dirichlet variances. Technical Report IMATI 2004-15-MI.
  • [13] Epifani, I., Guglielmi, A. and Melilli, E. (2006). A stochastic equation for the law of the random Dirichlet variance. Statist. Probab. Lett. 76 495–502.
  • [14] Ethier, S.N. and Griffiths, R.C. (1993). The transition function of a Fleming-Viot process Ann. Probab. 21 1571–1590.
  • [15] Ferguson, T.S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • [16] Ferguson, T.S. (1974). Prior distributions on spaces of probability measures. Ann. Statist. 2 615–629.
  • [17] Freedman, D.A. (1963). On the asymptotic behavior of Bayes’ estimates in the discrete case. Ann. Math. Statist. 34 1386–1403.
  • [18] Fujita, T. and Yor, M. (2006). An interpretation of the results of the BFRY paper in terms of certain means of Dirichlet processes. Preprint.
  • [19] Fujita, T. and Yor, M. (2007). On the remarkable distributions of maxima of some fragments of the standard reflecting random walk and Brownian Motion. Probab. Math. Statist. 27 89–104.
  • [20] Hjort, N.L. and Ongaro, A. (2005). Exact inference for random Dirichlet means. Stat. Inference Stoch. Process. 8 227–254.
  • [21] James, L.F. (2005). Functionals of Dirichlet processes, the Cifarelli–Regazzini identity and Beta–Gamma processes. Ann. Statist. 33 647–660.
  • [22] James, L.F. (2005). Bayesian Poisson process partition calculus with an application to Bayesian Lvy moving averages. Ann. Statist. 33 1771–1799.
  • [23] James, L.F. (2006). Gamma tilting calculus for GGC and Dirichlet means via applications to Linnik processes and occupation time laws for randomly skewed Bessel processes and bridges. Available at http://arxiv.org/abs/math.PR/0610218.
  • [24] James, L.F. (2007). Lamperti type laws: Positive Linnik, Bessel bridge occupation and Mittag–Leffler functions. Available at http://arxiv.org/abs/0708.0618.
  • [25] James, L.F., Lijoi, A. and Prünster, I. (2008). Distributions of functionals of the two parameter Poisson–Dirichlet process. Ann. Appl. Probab. 18 521–551.
  • [26] James, L.F., Roynette, B. and Yor, M. (2008). Generalized gamma convolutions, Dirichlet means, Thorin measures, with explicit examples. Probab. Surv. 5 346–415.
  • [27] James, L.F. and Yor, M. (2006). Tilted stable subordinators, Gamma time changes and Occupation Time of rays by Bessel Spiders. Available at http://arxiv.org/abs/math.PR/0701049.
  • [28] Kerov, S. (1998). Interlacing measures. Amer. Math. Soc. Transl. Ser. 2 181 35–83.
  • [29] Kingman, J.F.C. (1975). Random discrete distributions J. Roy. Statist. Soc. Ser. B 37 1–22.
  • [30] Küchler, U. and Sorensen, M. (1997). Exponential Families of Stochastic Processes. New York: Springer.
  • [31] Lamperti, J. (1958). An occupation time theorem for a class of stochastic processes. Trans. Amer. Math. Soc. 88 380–387.
  • [32] Lijoi, A. and Regazzini, E. (2004). Means of a Dirichlet process and multiple hypergeometric functions. Ann. Probab. 32 1469–1495.
  • [33] Lo, A.Y. (1982). Bayesian nonparametric statistical inference for Poisson point processes. Z. Wahrsch. Verw. Gebiete 59 55–66.
  • [34] Lo, A.Y. and Weng, C.-S. (1989). On a class of Bayesian nonparametric estimates. II. Hazard rate estimates. Ann. Inst. Statist. Math. 41 227–245.
  • [35] Lukacs, E. (1955). A characterization of the gamma distribution. Ann. Math. Statist. 26 319–324.
  • [36] Maejima, M. (2007). To which class do known distributions of real valued infinitely divisible random variables belong? (Version 1). Available at http://www.math.keio.ac.jp/local/maejima/.
  • [37] Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • [38] Regazzini, E., Guglielmi, A. and Di Nunno, G. (2002). Theory and numerical analysis for exact distribution of functionals of a Dirichlet process. Ann. Statist. 30 1376–1411.
  • [39] Regazzini, E., Lijoi, A. and Prünster, I. (2003). Distributional results for means of random measures with independent increments. Ann. Statist. 31 560–585.
  • [40] Vershik, A., Yor, M. and Tsilevich, N. (2001). On the Markov–Krein identity and quasi-invariance of the gamma process. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 283 21–36. [In Russian. English translation in J. Math. Sci. 121 (2004) 2303–2310].